Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Raleigh, NC

May 29, 2009Granville County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2009, 5:00 PM EDT for Granville County, Person County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 5:00 PM EDT (21:00 UTC)
Expired
May 29, 2009, 5:58 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:55 PM EDTTSTM WND DMG1 Wsw Bethel Hill, NCSPOTTER REPORTED A COUPLE OF TREES DOWN ON BOWMANTOWN ROAD. TREES WERE A COUPLE INCHES IN DIAMETER. OTHER SMALL LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 292100
SVRRAH
NCC077-145-292215-
/O.NEW.KRAH.SV.W.0079.090529T2100Z-090529T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHEL HILL...OR 7 MILES NORTH OF
  ROXBORO...MOVING EAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. ANOTHER AREA OF STRONG
  STORMS OVER NORTH CENTRAL CASWELL COUNTY WILL MOVE INTO THE WARNING 
  AREA IN THE NEXT 15 MINUTES...WHICH WILL RESULT IN ANOTHER THREAT
  OF SEVERE WEATHER FOR NORTH CENTRAL PERSON COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  BETHEL HILL...
  OAK HILL...
  KERR LAKE...
  STOVALL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3655 7846 3653 7846 3650 7851 3647 7852
      3631 7851 3637 7916 3643 7916 3655 7914
TIME...MOT...LOC 2058Z 279DEG 15KT 3649 7895

$$

23
2 follow-up statements
000 
WWUS52 KRAH 292141
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT FRI MAY 29 2009

NCC077-145-292215-
/O.CON.KRAH.SV.W.0079.000000T0000Z-090529T2215Z/
PERSON NC-GRANVILLE NC-
541 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN GRANVILLE AND NORTHERN PERSON COUNTIES...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BETHEL
HILL...OR NEAR ROXBORO...MOVING EAST AT 15 MPH.

QUARTER SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH
THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... KERR LAKE...STOVALL AND
OAK HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7846 3653 7846 3650 7851 3647 7852
      3631 7851 3637 7916 3643 7916 3655 7914
TIME...MOT...LOC 2141Z 276DEG 11KT 3646 7892

$$

23
000 
WWUS52 KRAH 292158
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT FRI MAY 29 2009

NCC077-145-292208-
/O.CAN.KRAH.SV.W.0079.000000T0000Z-090529T2215Z/
PERSON NC-GRANVILLE NC-
558 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANVILLE AND
NORTHERN PERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7846 3653 7846 3650 7851 3647 7852
      3631 7851 3637 7916 3643 7916 3655 7914
TIME...MOT...LOC 2158Z 276DEG 11KT 3645 7885

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:55 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL PERSIST ALONG AND AHEAD OF A COLD
FRONT THAT WILL CROSS CENTRAL NC LATER THIS AFTERNOON AND EVENING. A
SECONDARY COLD FRONT WILL SETTLE SOUTHWARD THROUGH THE AREA ON
SUNDAY. WHILE THE FRONTS WILL OFFER SOME RELIEF FROM THE HIGH
HUMIDITY... VERY WARM CONDITIONS WILL REMAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM FRIDAY...

...SEVERE THUNDERSTORM WATCH NUMBER 315 IS IN EFFECT FOR ALL OF
CENTRAL NC UNTIL 10 PM EDT...

THROUGH THIS EVENING: MORNING DATA ANALYSES REVEAL A PRIMARY
POSITIVELY TILTED TROUGH AXIS ALOFT -- THAT CONTAINED SEVERAL
WELL-DEFINED VORTICITY CENTERS OVER SW PA... NORTHERN KY... AND SE
AR -- WHICH STRETCHED FROM THE EASTERN GREAT LAKES TO THE SOUTHERN
PLAINS. THE PRIMARY TROUGH IS PRECEDED BY A LEAD IMPULSE OVER
EASTERN GA. A 70 KT UPPER JET STRETCHED NE/WRD FROM THE SOUTHERN
PLAINS TO THE SOUTHERN APPALACHIANS... ON THE SOUTHERN PERIPHERY OF
THE SOUTHERNMOST VORTICITY CENTER OVER SE AR. IN THE LOW LEVELS...
THE NORTHERN PORTION OF A FRACTURED/SEGMENTED COLD FRONT STRETCHED
THROUGH CENTRAL PA AND NY W/WRD THROUGH THE EASTERN TN VALLEY.
MEANWHILE... THE SOUTHERNMOST COLD FRONTAL SEGMENT/PRE-FRONTAL
TROUGH STRETCHED FROM A WEAK (1006 MB) FRONTAL WAVE OVER NORTHERN
VA SSW/WRD THROUGH THE PIEDMONT OF THE CAROLINAS AND GA... WHILE A
WARM FRONT EXTENDED EASTWARD ACROSS THE DELMARVA.

THE DEEP PSEUDO-MOIST ADIABATIC THERMAL/MOISTURE PROFILE (ABOVE THE
BOUNDARY LAYER) AND RESULTANT RELATIVELY CLOUDY AND WEAK MID LEVEL
LAPSE RATE ENVIRONMENT THAT ENCOMPASSED NC OVER PREVIOUS DAYS... HAS
BEEN REPLACED BY MUCH DRIER AIR ALOFT THIS MORNING... WHICH IS
APPARENT ON LATEST WV IMAGERY AND CAPTURED WELL BY THE 12Z GSO RAOB.
THE DRY AIR ALOFT COULD AID IN SEVERE WEATHER POTENTIAL OVER CENTRAL
NC IN A NUMBER OF WAYS THIS AFTERNOON: 1) IT WILL PROMOTE STRONG
DIABATIC HEATING AND DESTABILIZATION THROUGH THE AFTERNOON...
DESPITE SOME RESIDUAL CIRRUS ATTENDANT THE EASTERN GA TROUGH
ALOFT... AND EVENTUAL CU DEVELOPMENT. 2) IT COULD SERVE TO STEEPEN
MID LEVEL LAPSE RATES (POTENTIAL/CONVECTIVE INSTABILITY) AS LAYER
LIFTING ATTENDANT THE PRIMARY TROUGH ALOFT TO THE WEST SPREADS EAST
OF THE APPALACHIAN MOUNTAINS LATE THIS AFTERNOON AND EVENING. 3) IT
SHOULD ENHANCE DMGG WIND POTENTIAL VIA EVAPORATIVE MID LEVEL
COOLING.

LOW LEVEL FOCI FOR CONVECTION SHOULD BE ABUNDANT THIS AFTERNOON...
WHICH INCLUDE: 1) A DIFFERENTIAL HEATING BOUNDARY ON THE PERIPHERY
OF THE NW PIEDMONT STRATUS. 2) A PRE-FRONTAL TROUGH/SOUTHERN COLD
FRONTAL SEGMENT OVER THE PIEDMONT OF THE CAROLINAS AND GA. 3) THE
PRIMARY... MORE NORTHERN COLD FRONTAL SEGMENT OVER THE EASTERN TN
VALLEY. 4) THE SEA BREEZE OVER THE COASTAL AREAS AND COASTAL PLAIN.

WITH ALL THIS IN MIND... EXPECT ISOLATED TO SCATTERED CONVECTION
INVOF THE SAID LOW LEVEL FOCI TO INCREASE IN COVERAGE AND INTENSITY
THROUGH THE AFTERNOON AND EVENING... AS THE LARGE SCALE FORCING FOR
ASCENT ATTENDANT THE PRIMARY TROUGH ALOFT AND SURFACE COLD FRONT
SPREAD EAST OF THE MOUNTAINS. DEEP LAYER SHEAR... WHILE SOMEWHAT
MARGINAL... IS EXPECTED TO INCREASE TO AROUND 30 KTS THIS AFTERNOON
AND EVENING... AND THIS SHOULD BE SUFFICIENT FOR WELL ORGANIZED
MULTI-CELL STORM CLUSTERS AND LINE (SOME BOWING) SEGMENTS. THE
PRIMARY HAZARD SHOULD ACCORDINGLY BE DMGG STRAIGHT LINE WIND...
OWING TO STRONG INSOLATION-DRIVEN STEEP (7.5 TO 9 C.KM) LOW LEVEL
LAPSE RATES AND THE AFOREMENTIONED DRY MID LEVEL AIR AND RESULTANT
DCAPE. HOWEVER... THE DEGREE OF INSTABILITY -- CHARACTERIZED BY
MLCAPES ON THE ORDER OF 1500 TO 2500 J/KG FROM NW TO SE -- AND
GRADUALLY LOWERING FZ LEVELS INTO THE 11.5 TO 12.5 THSD FT RANGE...
ALSO SUGGEST A POTENTIAL FOR LARGE HAIL.

EXPECT FULL SUN LOW LEVEL THICKNESS-INDICATED HIGH TEMPERATURES THIS
AFTERNOON IN THE 85 TO 90 DEGREE RANGE... GIVEN ADEQUATE SUNSHINE
ASIDE FROM THE LINGERING CIRRUS AND AN INCREASING CU FIELD THIS
AFTERNOON... AND AFTER CONTINUED STRATUS MIX OUT OVER THE NW
PIEDMONT DURING THE NEXT COUPLE OF HOURS.

REST OF TONIGHT: THE THREAT OF CONVECTION SHOULD SUBSIDE BETWEEN
20-23Z WEST AND 01-03Z EAST... IN RESPONSE TO THE PASSAGE OF THE
COLD FRONT. CLOUDS WILL SCATTER INTO THE 5-10 THSD FT RANGE
TONIGHT... AS DRIER AIR SPREADS INTO THE REGION BEHIND THE SURFACE
FRONT AND TROUGH ALOFT. WEAK COLD AND DRY AIR ADVECTION-DRIVEN LOW
TEMPERATURES 59 TO 66 NW TO SE.  -MWS

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM FRIDAY...

SATURDAY: A SECONDARY COLD FRONT -- WHICH STRETCHED ACROSS THE GREAT
LAKES... MID MS VALLEY... AND CENTRAL PLAINS THIS AFTERNOON --
ATTENDING A TRAILING SHEAR AXIS/TROUGH ALOFT OVER THE SAME GENERAL
GEOGRAPHIC REGION... IS FORECAST TO SETTLE SOUTHWARD INTO THE TN
VALLEY AND MID ATLANTIC REGION SATURDAY. DESPITE THE PROXIMITY OF
THE FRONT AND A SURFACE TROUGH IN THE LEE OF THE APPALACHIANS... LOW
LEVEL MOISTURE SHOULD BE TOO LOW (SFC TD/S IN THE 50S) OWING TO BOTH
HORIZONTAL AND VERTICAL DRY ADVECTION IN GENERALLY WNW LOW LEVEL
FLOW BEHIND TONIGHT/S COLD FRONT... TO SUPPORT ANY ADDITIONAL
CONVECTION. WHILE HUMIDITY LEVELS SHOULD ACCORDINGLY BE SOMEWHAT
NOTICEABLY LOWER... PROJECTED LOW LEVEL THICKNESSES SUPPORT
CONTINUED WARM CONDITIONS WITH HIGHS AGAIN IN THE MIDDLE TO UPPER
80S UNDER PARTLY/MOSTLY SUNNY SKIES.  -MWS

SATURDAY NIGHT THROUGH SUNDAY NIGHT:
INITIALLY CYCLONIC FLOW ALOFT OVER THE MID-ATLANTIC AND CAROLINAS ON
SAT NIGHT IS EXPECTED TO BECOME MORE UNIDIRECTIONAL BY SUN NIGHT AS
A DEEP UPPER LOW JUST NORTH OF THE GREAT LAKES MOVES EAST THROUGH
NEW ENGLAND AND THEN NORTHEAST THROUGH THE CANADIAN MARITIMES. A
WEAK FRONT/SFC TROUGH (ASSOC/W THIS UPPER LOW) IS EXPECTED TO EXTEND
SOUTH/SW INTO THE MID-ATLANTIC AND CAROLINAS BY EARLY SUN
AFTERNOON...BEFORE PUSHING SOUTH/SE-WARD THROUGH THE AREA AS A
BACKDOOR FRONT SUN NIGHT IN ASSOC/W 1022 MB HIGH PRESSURE BUILDING
INTO THE MID-ATLANTIC BEHIND THE DEPARTING UPPER LOW. ALTHOUGH FCST
SOUNDINGS PROG THE ATMOSPHERE ACROSS CENTRAL NC TO BE DRIER (PWAT
VALUES 1.25) THAN IT HAS BEEN THE PAST SEVERAL DAYS...THEY STILL
SHOW SOME AVAILABLE INSTABILITY SUN AFTERNOON...HOWEVER...THE FCST
SOUNDINGS APPEAR TO BE UNREALISTICALLY SHOWING SFC DEWPOINTS IN THE
LOWER 60S...WHEN MID TO UPPER 50S IS MORE LIKELY. AS A RESULT...THE
AMOUNT OF AVAILABLE INSTABILITY SUN MAY BE RATHER MARGINAL. AS A
RESULT...HAVE DECIDED TO KEEP ONLY A SLIGHT CHANCE OF A SHOWER OR
STORM ALONG/EAST OF HWY 1 ON THE MORE FAVORABLE EASTERN PORTION OF
THE SFC TROUGH AXIS SUN AFTERNOON. WITH FCST SOUNDINGS SHOWING 30 KT
MID-LEVEL FLOW...AN ISOLD SEVERE STORM CANNOT BE COMPLETELY RULED
OUT...HOWEVER...THIS WILL ENTIRELY DEPEND ON HOW MUCH INSTABILITY
ULTIMATELY IS AVAILABLE. EXPECT HIGHS ON SUNDAY IN THE MID TO UPPER
80S...CLOSE TO MOS GUIDANCE...WITH LOWS SUN MORNING IN THE UPPER 50S
TO LOWER 60S...AND LOWER 60S MON MORNING. -VINCENT

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...

MONDAY THROUGH TUESDAY:
HIGH PRESSURE OVER THE MID-ATLANTIC IS EXPECTED TO MOVE OFFSHORE ON
MONDAY...ALLOWING A SOUTHERLY RETURN FLOW OVER CENTRAL NC. AS A
RESULT...EXPECT THE ATMOSPHERE OVER CENTRAL NC TO BEGIN WARMING AND
MOISTENING. HIGH TEMPS ARE EXPECTED TO REACH AT LEAST INTO THE UPPER
80S ON MON...AND PERHAPS INTO THE LOWER 90S ON TUE. W/REGARD TO
PRECIP CHANCES...CANNOT RULE OUT A FEW ISOLD SHOWERS/STORMS
IN THE AFTERNOON HOURS ON TUE...ALTHOUGH AT THIS TIME CHANCES APPEAR
LOW GIVEN RELATIVELY DRY PWAT VALUES AND LIFT CONFINED PRIMARILY TO
WEAK LOW LEVEL CONVERGENCE IN VICINITY OF A PIEDMONT TROUGH.

WEDNESDAY THROUGH FRIDAY:
THE MID/LATTER PORTION OF NEXT WEEK IS LOOKING BETTER FOR RAIN BASED
ON THE LATEST GFS/ECMWF MODEL RUNS...WHICH SHOW BROAD UPPER LEVEL
TROUGHING DROPPING FROM THE GREAT LAKES AND UPPER MIDWEST INTO THE
OH VALLEY....WITH A SFC FRONT APPROACHING CENTRAL NC FROM THE N/NW
WED NIGHT AND STALLING OVER OR NEAR THE AREA ON THU/FRI. AT THIS
TIME WILL SHOW POPS NEAR NORMAL (30%) ON WED...WITH ABOVE NORMAL
POPS IN THE 40% RANGE ON THU/FRI IN ASSOC/W THE STALLED FRONT (DUE
TO PRETTY GOOD AGREEMENT BETWEEN THE GFS/ECMWF FOR THAT TIME
RANGE).  HIGH TEMPS IN THE UPPER 80S ON WED...FALLING INTO THE UPPER
70S AND LOWER 80S ON THU/FRI IN ASSOC/W THE STALLED FRONT... MORE
CLOUD COVER...AND A HIGHER CHANCE FOR PRECIP. -VINCENT

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 225 PM FRIDAY...

SCATTERED SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED OVER THE NC
FOOTHILLS THIS AFTERNOON... AND EXPECT THESE TO INCREASE IN COVERAGE
AND INTENSITY AS THEY ENE/WRD THIS AFTERNOON AND EVENING... ALONG
AND AHEAD OF A POTENT TROUGH/DISTURBANCE ALOFT AND ATTENDANT SURFACE
COLD FRONT. IN ADDITION TO BRIEF MVFR/IFR CONDITIONS... THESE
DEVELOPING STORMS WILL POSE PRIMARILY A STRONG GUSTY WIND THREAT --
LIKELY FROM THE WSW -- AS NEW STORMS FORM ON THE LEADING EDGE OF THE
RAIN COOLED AIR (OUTFLOW) AND EVOLVE INTO DAMAGING WIND-PRODUCING
LINE SEGMENTS. SOME LARGE HAIL IN THE STRONGEST/MOST NEWLY FORMED
STORMS COULD ALSO POSE A HAZARD TO AVIATION INTERESTS. THE THREAT OF
CONVECTION SHOULD SUBSIDE BETWEEN 20-23Z WEST AND 01-03Z EAST... IN
RESPONSE TO THE PASSAGE OF THE COLD FRONT. CLOUDS WILL SCATTER INTO
THE 5-10 THSD FT RANGE TONIGHT... AS DRIER AIR SPREADS INTO THE
REGION BEHIND THE SURFACE FRONT AND TROUGH ALOFT. GENERALLY SW WINDS
5-10 KTS (SLIGHTLY HIGHER AND OCCASIONALLY GUSTY INTO THE MID TEEN
KTS) AWAY FROM THUNDERSTORMS THIS AFTERNOON... WILL VEER TO THE WEST
AND EVENTUALLY NW BEHIND THE FRONT LATER THIS EVENING AND
OVERNIGHT... AND CONTINUE THROUGH MIDDAY SATURDAY.

LOOKING BEYOND TONIGHT... WEAK HIGH PRESSURE WILL BUILD INTO THE
AREA AHEAD OF A SECONDARY COLD FRONT... WHICH IS FORECAST TO SETTLE
INTO THE REGION ON SUNDAY. ASIDE FROM ISOLATED CONVECTION SUNDAY
AFTERNOON... MAINLY FROM RDU AND RWI SOUTHWARD... DRY VFR CONDITIONS
ARE EXPECTED THROUGH THE WEEKEND. RETURN FLOW AND RESULTANT
INCREASING LOW LEVEL MOISTURE MAY RESULT IN MORNING MVFR/IFR
FOG/STRATUS MONDAY THROUGH THE MIDDLE OF NEXT WEEK. -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STRICKLER
NEAR TERM...STRICKLER
SHORT TERM...STRICKLER/VINCENT
LONG TERM...VINCENT
AVIATION...STRICKLER
Hazardous weather outlook, May 29, 3:04 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT FRI MAY 29 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
304 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM THIS
EVENING. SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN RALEIGH.

VINCENT

In the hours before

Local storm report, May 29, 4:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 S CLINTON             34.97N 78.33W
05/29/2009  E1.00 INCH       SAMPSON            NC   BROADCAST MEDIA

&&

JFB
Local storm report, May 29, 4:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MOUNT OLIVE             35.20N 78.07W
05/29/2009  E0.75 INCH       WAYNE              NC   TRAINED SPOTTER

&&

JFB
Special weather statement, May 29, 4:50 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT FRI MAY 29 2009

NCZ078-089-292200-
WAYNE-SAMPSON-
INCLUDING THE CITIES OF...GOLDSBORO...CLINTON
450 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SAMPSON AND WAYNE
COUNTIES THROUGH 6 PM...

AT 454 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER PORTIONS OF SAMPSON AND WAYNE COUNTIES...
MOVING EAST NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... MOUNT OLIVE...
SEVEN SPRINGS... ELROY... AND CLINTON.

GUSTY WINDS OF 35 TO 45 MPH...BRIEF HEAVY RAIN... SMALL HAIL...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:16 PM EDTSevere Thunderstorm WarningRAHPerson44 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningRAHHalifax, Vance, Warren19 min
May 29, 5:37 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford38 min
May 29, 5:48 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson57 min
May 29, 6:15 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson45 min
May 29, 6:43 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne62 min
May 29, 6:56 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Wayne, Wilson64 min
May 29, 7:06 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.